The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Depression and interferon

Forums General Melanoma Community Depression and interferon

  • Post
    davidroten
    Participant

    We have finished our interferon treatments a week ago. The wife is experiencing depression now. She was depressed slightly during the treatments. Has anyone had this problem of extreme depression after the treatments were completed.

    We have finished our interferon treatments a week ago. The wife is experiencing depression now. She was depressed slightly during the treatments. Has anyone had this problem of extreme depression after the treatments were completed.

    Loading spinner
Viewing 9 reply threads
  • Replies
      Terra
      Participant

      my husband went on antidepressants about 7 mos into interferon and continued on after inferon.  It could also be that your wife is feeling anxious about ending her treatment and concerned about feeling as though she is 'doing nothing" against cancer ie no treatment.  Encourage her to talk to someone about dealing with survivorship or her family doctor about an antidepressant.  Thinking about you both.

      Loading spinner
      Terra
      Participant

      my husband went on antidepressants about 7 mos into interferon and continued on after inferon.  It could also be that your wife is feeling anxious about ending her treatment and concerned about feeling as though she is 'doing nothing" against cancer ie no treatment.  Encourage her to talk to someone about dealing with survivorship or her family doctor about an antidepressant.  Thinking about you both.

      Loading spinner
      Fen
      Participant

       

      Depression is a common side effect of interferon.  Many oncs will prescribe an anti-depressant before starting interferon.  Have your wife talk to her oncologist or PCP – there are lots of good meds out there that can help.

      Good luck

      Loading spinner
      Fen
      Participant

       

      Depression is a common side effect of interferon.  Many oncs will prescribe an anti-depressant before starting interferon.  Have your wife talk to her oncologist or PCP – there are lots of good meds out there that can help.

      Good luck

      Loading spinner
      dian in spokane
      Participant

      Depression, as has been mentioned, is a big side effect with interferon. If your wife was on anti depressants while on interferon..she should only discontinue them with doctors advice (tapering is neccessary) And maybe she needs a different variety.

      However, if she handled her intereron without anti depressants maybe that's not the issue,

      I tend to agree with the responder about that post interferon feeling of helplessness. It's VERY common after putting up with the nasty year of interferon, to suddenly feel scared and depressed that you've stopped active treatment.

      Talking to someone might help, or even a tropical vacation!

      Loading spinner
      dian in spokane
      Participant

      Depression, as has been mentioned, is a big side effect with interferon. If your wife was on anti depressants while on interferon..she should only discontinue them with doctors advice (tapering is neccessary) And maybe she needs a different variety.

      However, if she handled her intereron without anti depressants maybe that's not the issue,

      I tend to agree with the responder about that post interferon feeling of helplessness. It's VERY common after putting up with the nasty year of interferon, to suddenly feel scared and depressed that you've stopped active treatment.

      Talking to someone might help, or even a tropical vacation!

      Loading spinner
      Kevin from Atlanta
      Participant

      I started on anti-depressants before interferon and still on them four years later. I think I could get by without them but my wife wants me to continue. Since she has to deal with me, I continue.

      Most cancer centers have a psychrist, set up an appointment. She has been focused on completing treatment now she has time to worry about the future. It could be anixety v/s depression.

       

      Stage IV

      Loading spinner
      Kevin from Atlanta
      Participant

      I started on anti-depressants before interferon and still on them four years later. I think I could get by without them but my wife wants me to continue. Since she has to deal with me, I continue.

      Most cancer centers have a psychrist, set up an appointment. She has been focused on completing treatment now she has time to worry about the future. It could be anixety v/s depression.

       

      Stage IV

      Loading spinner
      akls
      Participant

      I did not go on an anti depressant during my year of interferon, but I had terrible mood swings in the weeks after stopping it.  I was almost feeling bipolar.  Up one minute down the next.  It got better after about a month.  I did some research on it and it isn't uncommon to have these symptoms when on or stopping interferon.  I agree with everyone also about the depression that comes with finishing active treatment.  I finished in March and really am just now feeling like life is good.  I felt very helpless at first not doing anything to fight it anymore.

       

      Good Luck to you and your wife.  Finishing the year of interferon is a huge accomplishment.

       

      Amy S. in Michigan

      Loading spinner
      akls
      Participant

      I did not go on an anti depressant during my year of interferon, but I had terrible mood swings in the weeks after stopping it.  I was almost feeling bipolar.  Up one minute down the next.  It got better after about a month.  I did some research on it and it isn't uncommon to have these symptoms when on or stopping interferon.  I agree with everyone also about the depression that comes with finishing active treatment.  I finished in March and really am just now feeling like life is good.  I felt very helpless at first not doing anything to fight it anymore.

       

      Good Luck to you and your wife.  Finishing the year of interferon is a huge accomplishment.

       

      Amy S. in Michigan

      Loading spinner
Viewing 9 reply threads
  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.